|Sustiva Side Effects
Feb 26, 2004
I have been positive for 4 years. I have been on Combivir and Sustiva for that time. I was in an auto accident in August, 2003. Through subsequent MRIs of the cervical and lumbar spines, there are 4 affected discs in the c-spine and a foraminal tear and a bulging disc in the lumbar area. I know that Sustiva has CNS side effects and peipheral neuropathy is a possibility. I have been experiencing ataxia of gait and pain in my hands. I would like to know if there is any way to separate the source of these maladies, accident or Sustiva. I was in good physical health until the accident. Could the Sustiva effect healing in the CNS or cause peripheral neuropathy in my hands? My CD4 has remained constant for four years at or around 150 with an undetectable viral load. Also, do you think that changing my regimen might help my CD4 count rise? My doctor is not wanting to change my therapy.
| Response from Dr. Conway
First, with respect to the CD4 count rise, there are some data to indicate that protease inhibitors may do a better job that NNRTIs in this respect and some people have made this treatment change to see what happens. This type of single drug switch is essentially safe in the setting of an undetectable viral load. You should talk to your doctor about this, as not everyone agrees with this.
Other measures such as the use of IL-2 to raise CD4 counts are under study. Although they are effective in increasing the CD4 count, their toxicity may outweigh their benefit.
As for your neurologic symptoms, peripheal neuropathy is fairly unususal with Sustiva. There are specific medical tests that can be done (nerve conduction studies) to see if the symptoms relate to damage to the nerves at the site of your accident.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.